Author(s): Giorlando F, Teister J, Dodd S, Udina M, Berk M
Abstract Share this page
Abstract OBJECTIVE: Hyponatraemia is a serious adverse event commonly reported in elderly people treated with serotonergic antidepressants. The mechanism, incidence and risk factors for antidepressant induced hyponatraemia are not fully understood. METHOD: In a retrospective chart analysis, depressed patients aged >63 years were investigated for change in serum sodium levels between two time points, separated by a median period of 45.5 days, with the first specimen taken prior to treatment. Patients were grouped into three cohorts; treated with an SSRI or SNRI (n=77), treated with an antidepressant other than an SSRI or SNRI (n=54) and not treated with an antidepressant (n=128). RESULTS: For change in sodium level between measurements and total number of patients with hyponatraemia, there was no significant difference between cohorts. However, the rate of reduction of serum sodium levels between time points was significantly greater for SSRI and SNRI treated patients (p<0.001) and patients treated with other antidepressants (p=0.03) compared to patients not treated with antidepressants. Moreover, the distribution of values of change in serum sodium was skewed towards reduced serum sodium in patients treated with SSRI or SNRIs (skew -0.43) and patients treated with other antidepressants (skew -0.09) but not for patients without antidepressants (skew 0.25). CONCLUSIONS: These data suggest that antidepressant treatment is associated with hyponatraemia affecting a subgroup of individuals only. Generalised linear modelling showed that the risk of hyponatraemia increases with increased age, female gender, and particularly the antidepressant agents sertraline and escitalopram. The findings are of clinical significance as they demonstrate that hyponatraemia can occur rapidly with antidepressants, and SSRI/SNRI medications induce more rapid changes. They support the use of electrolyte monitoring early in antidepressant treatment in patients receiving antidepressants.
This article was published in Curr Drug Saf
and referenced in Journal of Clinical Case Reports